Thursday, October 20, 2011

Q: 52 year old male with ESRD presented to hospital with Respiratory failure and hypotension. Patient was intubated in field. In ER patient found to have complete heart block. ER physician emergently inserted intravenous pacemaker which stabalizes hemodynamics. On clinical exam, patient is unresponsive and have lost of reflexes. Labs showed abnormalities but most pronounced was Magnesium level of 17.0 mEq/L. You gave intravenous calcium. What should be the next step?



Answer: Emergent Dialysis

Magnesium has fairly good therapeutic margin but hypermagnesemia is a risk in some patients particularly Renal failure. Mild hypermagnesemia may cause weakness, nausea, vomiting and mild hypotension but progressively it can become life threatening. Following is the ballpark clinical signs/symptoms depending on magnesium level.

  • 4.0 mEq/L hyporeflexia
  • 5.0 mEq/L Prolonged atrioventricular conduction
  • 7.0-10.0 mEq/L - loss of patellar reflex
  • 10.0-13.0 mEq/L - respiratory depression and various heart block
  • Above 13.0 mEq/L - cardiac arrest/Asystole.
Mainstay of treatment is withdrawing magnesium supplementation, Intravenous calcium, diuretics and in severe cases dialysis.

No comments:

Post a Comment